Influence of cyclosporin on steroid-induced cataracts after renal transplantation

Jpn J Ophthalmol. May-Jun 2003;47(3):254-9. doi: 10.1016/s0021-5155(03)00020-0.

Abstract

Purpose: To study the effect of cyclosporin (CsA) on steroid-induced cataracts in patients following renal transplantation.

Methods: The subjects comprise 140 patients who had undergone renal transplantation at Kanazawa Medical Hospital. These subjects had received ophthalmologic examinations prior to their surgery and subsequently over the span of 12 months following surgery. The charts of these patients were re-examined for this study. The subjects were divided into two groups: the conventional therapy group (Group C) that received azathioprine and methylprednisolone; and the triple therapy group (Group T) that received azathioprine, methylprednisolone, and CsA. There were 73 and 67 patients in Groups C and T, respectively. The cataracts were classified according to Crews' classification. Steroid-induced cataract was diagnosed when vacuoles were observed or opacity was evident in the posterior subcapsular region. Subjects who exhibited any lens opacity before renal transplantation were excluded from this study.

Results: The total amounts of systemic steroid administered during the first year and at the final observation period were significantly lower in Group T than in Group C. The prevalence of steroid-induced cataracts of grade 1 and above was 55% and 63% for the first year, 73% and 89% for the second year, 74% and 92% for the third year, and 83% and 96% for the fifth year in Groups C and T, respectively. By the third year, the percentage of subjects exhibiting corrected visual acuity <0.8 or receiving cataract surgery was significantly higher in Group T than in Group C. There was no significant difference in the total dose of steroids, in subjects with cataracts over grade 1 and those with grades 0 and 1, between these groups. In Group C, the total steroid pulse therapy dose was significantly higher in subjects with steroid-induced cataracts over grade 1 than in those with grades 0 and 1.

Conclusions: The observed rate of steroid-induced cataracts increased with the use of cyclosporin, despite a decrease in the total dose of systemic steroids. From this finding we suggest that the additional use of CSA may contribute to the development of steroid-induced cataracts. Steroid pulse therapy is considered a risk factor for the development of steroid-induced cataracts.

Publication types

  • Comparative Study

MeSH terms

  • Adolescent
  • Adult
  • Azathioprine / adverse effects
  • Cataract / chemically induced*
  • Cataract / classification
  • Child
  • Cyclosporine / adverse effects*
  • Drug Therapy, Combination
  • Female
  • Glucocorticoids / adverse effects*
  • Graft Survival / drug effects
  • Humans
  • Immunosuppressive Agents / adverse effects*
  • Incidence
  • Kidney Transplantation*
  • Lens, Crystalline / drug effects*
  • Male
  • Methylprednisolone / adverse effects
  • Middle Aged
  • Time Factors

Substances

  • Glucocorticoids
  • Immunosuppressive Agents
  • Cyclosporine
  • Azathioprine
  • Methylprednisolone